Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Brownsville, TX

September 15, 2018Starr County, Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 15, 2018, 8:09 PM CDT for Starr County, Zapata County, Texas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2018, 8:09 PM CDT (01:09 UTC)
Expired
Sep 15, 2018, 9:30 PM CDT
In force
81 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Starr County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 177 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WGUS54 KBRO 160109
FFWBRO
TXC427-505-160230-
/O.NEW.KBRO.FF.W.0032.180916T0109Z-180916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
809 PM CDT SAT SEP 15 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Western Starr County in Deep South Texas...
  Southeastern Zapata County in Deep South Texas...

* Until 930 PM CDT.

* At 804 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Additional thunderstorms will be moving into the 
  warned area from west of the Rio Grande River and will likely 
  bring more heavy rainfall.  Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Rio Grande City, Roma, Escobares, El Sauz, Lopeno, La Rosita, New
  Falcon, Los Alvarez, Garceno and Falcon Dam.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2679 9895 2667 9885 2637 9881 2635 9890
      2639 9893 2637 9895 2640 9896 2639 9901
      2641 9903 2640 9909 2643 9911 2647 9909
      2650 9910 2652 9913 2654 9917 2662 9918
      2666 9920 2672 9921 2675 9924 2679 9924

$$

GB
2 follow-up statements
949 
WGUS74 KBRO 160152
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
852 PM CDT SAT SEP 15 2018

TXC427-505-160230-
/O.CON.KBRO.FF.W.0032.000000T0000Z-180916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Starr TX-Zapata TX-
852 PM CDT SAT SEP 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
WESTERN STARR AND SOUTHEASTERN ZAPATA COUNTIES...

At 847 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up one to two inches of rain has 
already fallen. Heaviest rainfall is over Zapata county and north of 
Roma and well north of Rio Grande City. Some creeks and arroyos are 
likely to see high water flows and may even overflow their banks as 
they reach the Rio Grande river. Flash flooding may begin shortly. 

Some locations that will experience flooding include...
Roma, Escobares, El Sauz, Lopeno, La Rosita, New Falcon, Los 
Alvarez, Garceno, Falcon Dam and Rio Grande City.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2679 9895 2667 9885 2637 9881 2635 9890
      2639 9893 2637 9895 2640 9896 2639 9901
      2641 9903 2640 9909 2643 9911 2647 9909
      2650 9910 2652 9913 2654 9917 2662 9918
      2666 9920 2672 9921 2675 9924 2679 9924

$$

GB
051 
WGUS74 KBRO 160228
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
928 PM CDT SAT SEP 15 2018

TXC427-505-160237-
/O.EXP.KBRO.FF.W.0032.000000T0000Z-180916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Starr TX-Zapata TX-
928 PM CDT SAT SEP 15 2018

...THE FLASH FLOOD WARNING FOR WESTERN STARR AND SOUTHEASTERN ZAPATA
COUNTIES WILL EXPIRE AT 930 PM CDT...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. Moderate rain continues and high water flows are 
still expected in some arroyos and creeks leading into the Rio 
Grande River. Please continue to heed any remaining road closures.

LAT...LON 2679 9895 2667 9885 2637 9881 2635 9890
      2639 9893 2637 9895 2640 9896 2639 9901
      2641 9903 2640 9909 2643 9911 2647 9909
      2650 9910 2652 9913 2654 9917 2662 9918
      2666 9920 2672 9921 2675 9924 2679 9924

$$

GB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 6:53 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 15, 6:53 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
653 PM CDT Sat Sep 15 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Brownsville radar continues to indicate widespread
light to moderate rain near the coast and scattered to numerous
activity across the western portions of deep south Texas early
this evening. Additional showers and thunderstorms are expected
tonight into Sunday morning but confidence remains low on the
timing and impacts at this time. VFR conditions expected for the
next 24 hours with MVFR to IFR conditions possible in heavier
convection. Conditions will gradually improve by the end of the
period as slightly drier air filters in to region.

&&

.PREV DISCUSSION... /issued 423 PM CDT Sat Sep 15 2018/

..Heavy rainfall threat continues for deep south Texas through
tonight...

SHORT TERM (Tonight through Sunday Night): After early morning
convection dumped several inches of rainfall in northern Hidalgo
County, there has been a somewhat brief break in precipitation late
this morning and early afternoon. Unfortunately, this break for some
is coming to and end with new convection erupting along the
coastline as well as across portions of the northern Ranchlands and
lower RGV. Rainfall rates have been very efficient this afternoon
under the heavier showers, though thankfully these have been spotty
at best. Still, with very wet antecedent conditions flood advisories
have been needed where convective clusters develop.

Offshore a surface boundary is currently approaching the TX/Mexican
coastline at the time of writing this discussion. The scattered
convection clusters will likely get an additional boost from this
activity (as seen offshore). This for the moment will be the primary
concern for an immediate flash flood risk (generally along and east
of I69C). Additional nocturnal development is likely tonight for our
northern Ranchlands (Zapata, Jim Hogg, and perhaps Starr Counties).
This area is fairly close to the remnant low pressure and will
likely experience in some cases longer duration depending on where
pivot points establish on the southern flank of the low pressure.
Like previous nights, can't rule out an overnight tropical MCS right
along the coastline. This would put our coastal zones in play for
additional flooding concerns.

Decided to keep the FFA for the entire CWFA through tonight given
the concerns above. Rainfall rates can't be stressed enough in this
case as we've seen incredibly high rates and with Pwats over around
2.5" or so, rainfall efficiency will be very supportive of a
continued flash flood threat through tonight.

Gradually, improving conditions tomorrow as rain chances begin to
decreases from east to west. Expect to keep some cloudiness and
precipitation around, however, with a few more peaks of sunshine
expect temperatures to warm back into the 90s for a good chunk of
the region.

LONG TERM (Monday through Saturday): 500 mb ridging will
gradually rebuild over southern TX from the north throughout the
end of next week. This will allow for a drier and more stable
pattern to replace the current wet pattern in place over the
region. However, some lingering moisture levels will allow from
some mention of conv to persist across the RGV throughout next
weekend. This lingering moisture will interact with afternoon
heating/sea breeze effects to maintain some low end conv chcs
throughout Day 7. As the deep layer moisture gradually diminishes
around the region, afternoon high temps will return to near or
above climo for south TX in Sept.

The 500 mb ridge axis does appear to weaken somewhat late in the
forecast period as some broad troffing digs east over TX and the
main axis of the 500 mb ridge shifts some to the east. This may
allow for the conv chcs to increase a bit late in the forecast
period. But will not significantly increase the rain chcs this far
out.

The ECMWF and GFS temps and pops through Day 7 are in pretty good
agreement today and will go close to a model blend of these two
model sets for the afternoon forecast issuance. Run to run
consistency with both models has also been pretty stable.

Overall confidence in the forecast wording in the extended range
is above average this afternoon.

MARINE (Tonight through Sunday Night): Moderate winds and seas
are ongoing across the Gulf waters. As high pressure begins to
move into the region with time, pressure gradient will relax and
seas will become rather benign. In the meantime, will keep
cautionary wording going in forecast products, especially for
winds offshore. Shower and T'storm development will continue
through much of the short term with precipitation probabilities
decreasing form east to west with time. Expect locally agitated
seas and gusty under any convection that develops.

Monday through Thursday Night: Expect the PGF will remain pretty
weak over the lower TX marine areas heading into next week as
broad surface ridging remains in place over the Gulf. The PGF may
tighten up just a bit on Thurs to increase the SE low level flow.
However, this will not be enough to push conditions up to SCA
levels.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Sunday morning for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Sep 15, 4:08 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Brownsville TX
408 PM CDT Sat Sep 15 2018

TXZ248>257-351-353-162115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
408 PM CDT Sat Sep 15 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Numerous showers and scattered thunderstorms will develop across
portions of the Rio Grande valley and the northern ranchlands
tonight in association with a westward moving tropical wave and
low pressure area. There remains a threat for heavy rain from slow
moving or training showers and thunderstorms. Persistent heavy
rain will be capable of producing flooding especially in poorly-
draining and low-lying areas recently impacted by heavy rainfall.
A Flash Flood Watch is in effect for all of deep south Texas
through 7 AM CDT Sunday.

Minor coastal flooding or dune run up may be experienced during
high tides tonight.

A moderate risk of rip currents is expected at the beaches of
South Padre Island and at Boca Chica Beach today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain from showers and thunderstorms will continue to pose a
threat, especially for low-lying poor drainage areas Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but please relay any
flooding to your local law enforcement or the National Weather
Service.

GMZ130-132-135-150-155-170-175-162115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
408 PM CDT Sat Sep 15 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Numerous showers and scattered thunderstorms will produce locally
higher wind gusts as high as 30 knots and seas as high as 6 feet
today and tonight. Also, brief water spouts are possible with
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and isolated thunderstorms will produce locally
higher wind gusts as high as 30 knots and seas as high as 6 feet
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

63

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:12 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg93 min
Sep 15, 8:58 PM CDTAreal Flood AdvisoryBROJim Hogg, Zapata92 min
Sep 15, 9:39 PM CDTAreal Flood AdvisoryBROStarr, Zapata96 min
Sep 15, 10:16 PM CDTAreal Flood WarningBROBrooks12 hr
Sep 15, 10:45 PM CDTFlash Flood WarningBROZapata90 min
Sep 16, 12:17 AM CDTAreal Flood AdvisoryBROZapata3 hr
Sep 16, 6:34 AM CDTSpecial Weather StatementBROCameron41 min
Sep 16, 6:57 AM CDTSpecial Marine WarningBRO63 min
Sep 16, 7:58 AM CDTSpecial Marine WarningBRO62 min
Sep 16, 10:14 AM CDTAreal Flood WarningBROBrooks30 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.